Alert archive / Michigan / Wind Advisories in 2022

Wind Advisory 11, NWS Grand Rapids, MI

December 14, 202213 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Dec 14, 2022, 3:28 PM EST for 13 counties in Michigan. It took effect at Dec 14, 2022, 10:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2022, 3:28 PM EST (20:28 UTC)
In effect from
Dec 14, 2022, 10:00 PM EST
Expired
Dec 15, 2022, 5:33 AM EST
In force
8 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 32 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2231 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WWUS73 KGRR 142028
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
328 PM EST Wed Dec 14 2022

MIZ050-056>059-064>067-071>074-150430-
/O.NEW.KGRR.WI.Y.0011.221215T0300Z-221215T1200Z/
Muskegon-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Grand Haven, Jenison, 
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
328 PM EST Wed Dec 14 2022

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
THURSDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central, southwest and west central 
  Michigan.

* WHEN...From 10 PM this evening to 7 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
3 follow-up statements
622 
WWUS73 KGRR 150206
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
906 PM EST Wed Dec 14 2022

MIZ050-056>059-064>067-071>074-151015-
/O.CON.KGRR.WI.Y.0011.221215T0300Z-221215T1200Z/
Muskegon-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Grand Haven, Jenison, 
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
906 PM EST Wed Dec 14 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THURSDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central, southwest and west central 
  Michigan.

* WHEN...From 10 PM this evening to 7 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The highest wind gusts are expected between
  midnight and 5 am. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
781 
WWUS73 KGRR 150907
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
407 AM EST Thu Dec 15 2022

MIZ050-056>059-064>067-071>074-151200-
/O.CON.KGRR.WI.Y.0011.000000T0000Z-221215T1200Z/
Muskegon-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Grand Haven, Jenison, 
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
407 AM EST Thu Dec 15 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of south central, southwest and west central 
  Michigan.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
551 
WWUS73 KGRR 151033
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
533 AM EST Thu Dec 15 2022

MIZ050-056>059-064>067-071>074-151145-
/O.CAN.KGRR.WI.Y.0011.000000T0000Z-221215T1200Z/
Muskegon-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Muskegon, Grand Haven, Jenison, 
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
533 AM EST Thu Dec 15 2022

...WIND ADVISORY IS CANCELLED...

Winds have fallen below Wind Advisory criteria and therefore the
advisory has been cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/grr

DUKE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Dec 14, 3:19 PM EST, 9 minutes earlier.

Area forecast discussion, Dec 14, 3:19 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
319 PM EST Wed Dec 14 2022

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(This evening through next Wednesday)
Issued at 318 PM EST Wed Dec 14 2022

...Rain/Ice/Wind tonight then Snow Showers into the Weekend...

Hazardous weather threats over the next seven days include
combination of freezing rain and winds gusting over 45 mph
tonight then lake effect snow showers Friday through Sunday.

As expected, the leading batch of precip this morning mostly
evaporated before reaching the ground, thanks to the easterly flow
of dry air. Now we wait for this evening and overnight for the
next batch to arrive. Radar loops show rain blossoming across
southern Illinois this afternoon and moving north in an area of
strong low level convergence and upper level divergence. This
circulation is being enhanced by a trop fold and resulting PVA
anomaly rotating around the vertically stacked low over Wisconsin
that will result in surface cyclogenesis in the Ohio Valley
translating north into Lower Michigan tonight.

The tightening of the pressure gradient enhances the isallobaric
wind overnight. VAD wind profiles currently showing 30 knots at 2
kft AGL and this is expected to increase to 40 knots this evening
and then 50 knots or greater overnight. We have issued a Wind
Advisory for all counties outside of the Winter Weather Advisory
to account for expected gusts over 45 mph. Fortunately, we expect
mixing to be limited, especially during times of heavier precip
which coincides with the time of highest winds close to the top of
the mixing layer, which is around 1500 feet. One factor that could
increase the power outage potential is that the wind direction is
southeast and trees may be more susceptible to damage from this
unusual direction, even without foliage.

Precip type is tricky, but model sounding guidance suggests this
will be a mostly freezing rain event in the Winter Weather
Advisory area with brief periods where sleet and snow are
possible. We will have mixed precip persisting northeast of a
line from Alma to Baldwin through tonight with one to two tenths
of an inch of icing. A quarter inch of icing may be possible but
temperatures are expected to be in the 30 to 32 degree range so
ice accretion will not be maximized, but still enough to persist
on surfaces without significant melting due to latent heat
release.

The dry slot moves in and the DGZ loses saturation from south to
north later tonight with precip tapering off to drizzle or
freezing drizzle north of I-96 as temperatures hover around 32
degrees.

Lake effect snow showers develop Friday as the cold air wraps in
on the back side of the low, and the DGZ becomes saturated again.
Southwest flow allows snow showers to cover the northwest half of
the forecast area through Saturday. Inversion heights are between
5 to 8 kft much of this time which should allow for some snow
accumulation as sfc air temps remain below freezing over the
weekend. Total accums are expected to be 3 to 5 inches across the
northwest quarter of the forecast area, but the long duration of
the event and nature of lake effect snow means snow depths will
probably end up in the 1 to 3 inch range by the time the snow
winds down on Sunday.

Model guidance has backed off on the light snow event early next
week and is now ominously converging on a powerful arctic front
passage and potential windy lake enhanced snow event late next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1247 PM EST Wed Dec 14 2022

East winds gusting to 35 knots through the overnight with
sustained winds around 20 knots. Looking at LLWS with 50 to 55
knots down to 200 feet AGL overnight. Winds will switch to
southwest on Thursday morning and decrease to around 10 to 15
knots with occasional gusts over 20 knots.

VFR conditions into this evening then steadier rain and MVFR
conditions by 06Z. Temperatures above freezing across the southern
half of LOwer Michigan tonight with no icing expected at the TAF
sites in our forecast area. Patchy IFR conditions can be expected
10Z to 15Z Thursday.

&&

.MARINE...
Issued at 318 PM EST Wed Dec 14 2022

The Gale Warning is bumped up to a Storm Warning north of Grand
Haven for later tonight as several hours of wind gusts to 50 knots
or greater are expected there. Otherwise, the Gale Warning
remains in effect south of Grand Haven.

A Small Craft Advisory will be needed after the warnings expire on
Thursday morning.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 9 AM EST Thursday for MIZ037>040-
     043>046-051-052.

     Wind Advisory from 10 PM this evening to 7 AM EST Thursday for
     MIZ050-056>059-064>067-071>074.

LM...Gale Warning until 5 AM EST Thursday for LMZ844-845.

     Gale Warning until 11 PM EST this evening for LMZ846>849.

     Storm Warning from 11 PM this evening to 5 AM EST Thursday for
     LMZ846>849.

&&

DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Dec 14, 4:05 AM EST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
405 AM EST Wed Dec 14 2022

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
150915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
405 AM EST Wed Dec 14 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Very light accumulations of freezing rain are possible today. In
places where freezing rain occurs, bridges and overpasses will be
most prone to icing.

A combination of freezing rain and light snow will result in
hazardous road conditions in parts of the area from this evening
into Thursday morning. This area includes Gratiot, Montcalm,
Isabella, Mecosta, Newaygo, Oceana, Clare, Osceola, Lake, and
Mason counties. Within these counties, freezing rain accumulations
will range from a light glaze to 0.2 inch, and snowfall
accumulations will range from a trace to 1 inch. Additionally,
wind gusts to 45 mph will pose a risk of power outages tonight,
especially where ice accumulations are greatest. Please refer to
the Winter Weather Advisory in effect for these counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Freezing rain and snow are expected to end by 7 AM Thursday
morning, but slippery road conditions will likely affect the
morning commute in the counties listed above.

Accumulating lake-effect snow is expected from Thursday night into
Saturday night. This may result in hazardous travel conditions in
parts of western Lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, reports of ice
accumulations and any damage to trees are appreciated.

Kenyon

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:27 PM ESTStorm WarningGRR13 hr

Nearby

Wind Advisories in Michigan, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.